T Nation

I'm Taking Metformin, Seroquel and Statin. Am I Hopeless?

I’ve had 3 really bad episodes like where I end up in jail or in a mental hospital but the last one was 3 years ago so I take seroquel. I think I’d be fine without it due to the weight lifting making me more stable except I can’t sleep without it. I also developed type 2 diabetes but it’s never been out of control I started at 6.7 AIC and now down to 6.4 or 6.3 range and those numbers were before my lasting craze of weight lifting. Unfortunately also on blood pressure and cholesterol (statin)

On the positive side I’m taking TRT because I have low testosterone (IMO the low test came from the meds, but that’s only my opinion) and taking creatine. I just wonder if it’s even possible to take these meds that everyone of them just about kill your gains and yet overcome them. I would love to try to get off of them but like I mentiond I can’t sleep without seroquel I tried getting off it before and would sleep like 2 or 3 hours a night and it went on for weeks so I gave up and starting taking it again. I have gotten to where I rarely take the metformin or at most 1 time per day instead of 2. I don’t know I’m probably just rambling on and will get no answer probably because there’s not a doctor here. I know a doctor would probably just say to stay on the meds no matter what.

Once they get you on these meds they get a customer for life it sucks.

Incorrect. There’s actually quite a few. To your practical point, though, I don’t think any of them are going to treat you via this Internet forum.

I’m actually a little surprised you were started on medication there, unless that number was sustained over several visits and/ or trending upward. In any case, you’re actually approaching healthy A1C levels, meaning your T2D is controlled. It’s not a disease state that is “curative,” so to speak, but it can be managed. Many patients can reduce or even eliminate medications with lifestyle changes, which it sounds like you’re doing.

These seem to go together a lot of times in the literature, and the causality can point in either direction depending, usually, on which bias the proponent has. What I mean to say is: it appears low testosterone is a risk factor for cardiovascular disease; it’s also relatively well-established that high and/ or exogenous testosterone can lead to cardiovascular disease.

All of these things can be lifestyle-mitigated. You know, already, that TRT is likely to shut down your natural production; you’re probably on that for life. Blood pressure medication and statins are usually for life, but, as with above, it’s not unheard of for folks to reduce or eliminate their doses. It is critical this is a decision you make with your doctor when the health markers support it: you don’t want to have a stroke because you “felt” fine.

Overall, I believe your thought process should still be on improving your lifestyle choices (I’m right there with you): even if you can’t get off medication, you can certainly work to prevent being on more.

I’m not familiar here at all, so I have no helpful commentary.

This is a matter of opinion, and I recognize there are some strong ones, but I don’t agree with this statement at all. While I have run into an isolate few primary care physicians who put money before people, that was extremely rare and they usually ended up losing their licenses anyway. I have found myself with nothing but respect for nearly all healthcare providers. In fact, I believe some of the state were currently in is because they are outstanding physicians and poor business people (rather than the other way around). Further, they get paid so little for seeing you to prescribe a generic drug it would make no financial sense for them to do so - they really are there to extend your life and quality.
All that said, you’re still the customer - if you don’t “click” with your doctor, it’s well within your rights to find one with whom you do. I’d caution against “shopping” until you find one that will say what you want to hear. For myself, I look for a doctor that takes a consultative approach, is familiar with studies more recent than his/ her residency, and partners with me to treat holistically (by this, I mean we don’t consider each blood marker/ disease indicator in isolation of the others; we should be able to tell a relatively cohesive narrative); a good indicator is they should be willing to refer you to a specialist when they can’t explain something, but don’t need to refer you to a specialist day one when a single number is at a high normal range.

Sorry for the ramble; I guess the moral of my story: you’re pretty much where everyone middle-aged dude is, it’s going to be ok, and you concurrently extend and improve your life with diet and exercise and with appropriate medication.

6 Likes

Nothing to add, just wanted to say I think this was an awesome reply and I learnt a lot

2 Likes

Very informative reply. Seroquel is an anti-psychotic. It is known for lowering testosterone causing weight gain increased appetite. From my research most of the meds I take have a similar effect. They killed my sex drive but I am on cialis.

I’m aware testosterone is for life and I’m perfectly ok with that, I’m ok with staying on cialis too those to me are a positive without any negatives but the seroquel metformin statin to me mess with my manlyhood.

As much as I would love to I’m not going to stop them except maybe only taking metformin after a bad carb meal. I don’t think physically I can ever get off seroquel because I’ve been on it like 7-8 years and my body won’t sleep without it.

1 Like

I dunno about seroquel or metformin, but I take a whole ass load of meds for chronic heart failure/disease and I’m doin alright. Probably the best shape I’ve been in for about 10 years. I manage to go cut trees and stuff a few days a week, and in addition to that- lifting, cardio, or both usually 3 days a week.

You have to put in the work. You might not even get the same results as someone else doing the same things. But they’re your results, not someone else’s.

It is relatable though. No one really Wants to take a bunch of meds every day. Eh, maybe some do, but thats their problem.

3 Likes

Physician here. Many wise words above (shoutout to @TrainForPain in particular). I would recommend that you not self-adjust your meds. Instead, be open/upfront with your doc regarding both your concerns about medication side effects and your desire to titrate your meds to the lowest effective dose. Let him/her work with you to develop a plan regarding these issues.

A good doc wants the same thing as you–that you be as healthy as possible, on as few meds (and lowest dosages) as possible.

2 Likes

I’ve considered going on seroquel, I’ve taken other things instead but my friend is on it and I’ve tried a few (undoubtably a bad idea), those things are strong. I can understand why you’d not be able to sleep without it. My buddy got his psych to reduce his dose and go on a combination of long and fast acting, which he seems to like more, might be worth trying if you aren’t already doing. I’m assuming you have the same mental diagnosis as my friend and I but if not, I don’t know if you can combo them up.

1 Like

I know someone (he is very close to me) who was on Seroquel for several years. He got past the issues that warranted its use, but he had the same problem as you trying to cease its use. He switched to Abilify for about a week or two, and was able to stop taking that cold turkey… no withdrawal symptoms, even directly after the switch. It might be worth talking to your psychiatrist about switching.

1 Like

I mean for me it absolutely works as an anti-psychotic but I at least theorize that taking a combination of too many supplements might have caused the issue because I was taking too many supplements all 3 times and all 3 times had a bad psychotic break. It has only happened 3 times but they were really bad like I mentioned in the first post.

1 Like

I cannot stress enough that you shouldn’t meddle with your antipsychotics on your own. Both over and under dosing could cause serious troubles. Getting “set” requires healthcare supervision, probably in-ward setting.

That being said, I can offer you a few tips that might help.

Clozapine is also an atypical antipsyhotic like quetiapine (Seroquel), but it is associated with fewer/less hormonal side effect.

As for the blood glucose/insulin resistance: diet can help you go a long way. I would consider implementing a low carb diet (eating
Carb only around the workout), maybe even keto for a while. I would also consider implementing a fasting routine too (e.g 20-24 hour fast once a week maybe). Try finding a good dietetic that could help.

It’ll be difficult for me to switch antipsychotics. I actually used to work for the mental hospital that I was getting my meds from but I got prostate cancer and had to quit and when I tried to get rehired they interviewed me but didn’t hire me back. It made me not want to deal with them so I just get the seroquel from a regular Doctor. I didn’t think it mattered because I didn’t think I would ever switch meds.